MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT2H06
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-02129, 3005168196-2020-02130, 3005168196-2020-02131.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was noted that the patient's anatomy was tortuous.During the procedure, a smart coil would not advance past its initial position within its introducer sheath; therefore, it was removed.The physician then implanted a non-penumbra coil in the target vessel using the microcatheter.While attempting to advance another smart coil through the microcatheter, the physician experienced resistance in the middle of the microcatheter; therefore, the smart coil was removed.It was reported that the same issue occurred with the next smart coil; therefore, it was also removed.The physician then implanted a non-penumbra coil in the target vessel.Next, while attempting to advance another smart coil through the microcatheter, the physician experienced resistance again in the middle of the microcatheter; therefore, the smart coil was removed.The procedure was completed using five additional smart coils, two other coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the first returned smart coil pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations throughout its length.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was proximal to the introducer sheath friction lock.If this occurs, resistance may be experienced, and the pusher assembly may not advance at all.Further evaluation of the returned smart coil revealed kinks throughout the length of the pusher assembly.This damage was likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed offset coil winds throughout the length of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be experienced.Forceful advancement against this resistance may result in offset coil winds.During the functional test, resistance was encountered while attempting to advance the smart coil through a demonstration microcatheter due to the offset coil winds on the embolization coil, and the smart coil could not be advanced any further.Further evaluation of the returned smart coil revealed kinks in the pusher assembly.This damage was likely incidental to the reported complaint.Evaluation of the third returned smart coil revealed offset coil winds throughout the length of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be experienced.Forceful advancement against this resistance may result in offset coil winds.During the functional test, the smart coil was re-sheathed.Resistance was then encountered while attempting to advance the smart coil out of its introducer sheath due to the offset coil winds, and the smart coil could not be advanced any further.Evaluation of the fourth returned smart coil revealed offset coil winds throughout the length of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be experienced.Forceful advancement against this resistance may result in offset coil winds.During the functional test, resistance was encountered while attempting to re-sheath the returned smart coil, and the smart coil could not be re-sheathed at all.Therefore, the smart coil could not be functionally tested.Further evaluation revealed kinks throughout the length of the pusher assembly and a broken pet lock.This damage was likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-02129, 2.3005168196-2020-02130, and 3.3005168196-2020-02131.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10925223
Report Number3005168196-2020-02128
Device Sequence Number10938436
Product Code HCG
UDI-Device Identifier00814548015330
UDI-Public00814548015330
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/03/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/14/2023
Device Model Number400SMTXSFT2H06
Device Catalogue Number400SMTXSFT2H06
Device Lot NumberF81915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/03/2020
Supplement Date Received by Manufacturer12/14/2020
Initial Report FDA Received Date12/01/2020
Supplement Report FDA Received Date12/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005